Blood thinners, such as heparin, are often needed to treat patients who have developed (or are at risk for) blood clots in their veins or arteries. It has been known for many years that a small proportion of these patients has an adverse reaction to heparin administration characterized by a decrease in the number of platelets (particles that are necessary for blood clot formation) circulating in the blood. This abnormality is known as heparin-induced thrombocytopenia. The reaction is caused by development of antibodies (proteins made by the immune system of the body) against a combination of platelets and heparin, which destroy the platelets. A common but unexpected feature of heparin-induced thrombocytopenia is the formation of new blood clots that are often life-threatening. Usually, heparin-induced thrombocytopenia occurs 5 or more days after the start of heparin therapy, and while the patient is receiving the drug.